Tornadoes · United States · Kentucky · 2003
F1 tornado, Paint Lick to Happy Lndg, Kentucky, May 11, 2003
From Paint Lick to Happy Lndg, this F1 tornado ran 1.0 miles across Garrard and Madison counties on May 11, 2003, touching down at 6:55 AM EDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 11, 2003
- Touchdown
- 6:55 AM EDT (10:55 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Counties
- Garrard and Madison counties
- Touchdown point
- 37.630, -84.430
- Lift-off point
- 37.630, -84.420
- Record number
- 913
What the Weather Service recorded
Numerous trees were down on the Garrard County side of the Garrard-Madison county line. The debris pattern indicated a tornado touchdown.
A barn was destroyed. Two homes, two greenhouses, and a garage were damaged. The debris pattern indicated a brief tornado touchdown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:48 UTC | 11:25 UTC | Severe Thunderstorm Warning | LMK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at May 11, 3:41 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 11, 3:41 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT SUN MAY 11 2003
UPPER TROUGH SHOULD REACH THE LOWER OH VLY LATER TODAY HELPING USHER
IN A MUCH COOLER DRIER AIRMASS TO THE REGION. UNTIL THEN TSTMS
INTENSIFYING SOMEWHAT BUT MAINLY IN SOUTHERN KY THE MOST IMPRESSIVE
STORMS EXIST ATTM. BOW SEGMENTS...BUT NOT MUCH OF A LINEAR SQUALL
LINE ATTM...TO CONTINUE TO TRANSITION INTO THE FA OVER THE NEXT
HOUR. ATTENDANT COLD FRONT SHOULD REACH THE I65 CORRIDOR AROUND
DAYBREAK. ANOTHER LESS IMPRESSIVE LINE OF LINEAR TSTMS MOVED ACROSS
THE MS RIVER BETWEEN 6-7Z BUT HAS SINCE DISSIPATED...APPEARED TO
HAVE BEEN RIGHT ALONG COLD FRONT.
WILL HAVE LIKELY POPS THIS MORNING IN E CTRL KY AS CONVECTION WILL
LINGER INTO THE FIRST PERIOD. OTHERWISE DECREASING CLOUDINESS ACROSS
THE FA AND LOW LEVEL FLOW BECOMING WNW AND INCREASING THIS MORNING
AND INTO THE AFTN. M.ETA WRLY 850MB WINDS INCREASE THIS AFTN TO
AROUND 50KTS MAINLY NORTH OF THE I64 CORRIDOR...AND CONTINUE INTO
THE EVENING BEFORE VEERING TO NW AND DECREASING SOMEWHAT OVERNIGHT.
WILL ISSUE A WIND ADV FOR THE NRN MOST KY COUNTIES AND ALL OF S CTRL
IN COUNTIES. WILL EXPIRE THE ADVISORY AT 03Z SO IT WILL CONTINUE
INTO MUCH OF THE EVNG. THANKS FOR COORD ON THIS INDY AND PADUCAH.
WITH COLD TROUGH MOVING THROUGH THE MID OH VLY TONIGHT AND MON
MORNING...LOW LEVEL CLOUDINESS LOOKS TO MAINLY AFFECT THE NRN/ERN KY
AND SRN INDIANA COUNTIES. THEREFORE WILL GO WITH MO CLOUDY IN THE
NORTH AND MO CLEAR IN THE SOUTH TONIGHT THROUGH MON MRNG. DECREASING
CLOUDS AGAIN MONDAY WITH THE AFTN SHOULD TURN OUT TO BE VERY
PLEASANT WITH GOOD SUNSHINE AND MILD TEMPS MID 60S TO LOWER 70S.
NO CHANGES ANTICIPATED TO THE EXTDD FORECAST PERIODS.
.LMK...TORNADO WATCH #353 EXPIRES AT 6 AM EDT FOR CENTRAL KY.
WIND ADVISORY ALONG AND NORTH OF A MEADE TO CLARK
COUNTY KY LINE THROUGH 03Z THIS EVENING (INCLUDES IND CTYS).
JBHazardous weather outlook, May 10, 10:30 PM EDT, 8 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1030 PM EDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT, AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS FROM PRIOR RAINFALL. SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SCHOLZ
In the hours before
Local storm report, May 11, 5:24 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
524 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM HORSE CAVE KY WIND DAMAGE
05/11/03 HART TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0430 AM MUNFORDVILLE KY WIND DAMAGE
05/11/03 HART TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 11, 5:40 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 AM MCAFEE KY TORNADO
05/11/03 MERCER TORNADO ON THE GROUND JUST
SOUTH OF MCAFEE. REPORTED
BY LAW ENFORCEMENT.
MRCLocal storm report, May 11, 6:06 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
606 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 AM HARRODSBURG KY POSSIBLE TORNADO
05/11/03 MERCER TWO HOMES WERE DESTROYED
ON HIGHWAY 127 NORTH OF
HARRODSBURG. UNSPECIFIED
DAMAGE TO STRUCTURES WEST
OF HARRODSBURG. REPORTED BY
EMERGENCY MANAGEMENT.
MRCLocal storm report, May 11, 6:16 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
616 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM MUNFORDVILLE KY WIND DAMAGE
05/11/03 HART POSSIBLE TORNADO. HIGHWAY
31W WAS BLOCKED. A SHED AND
MUCH DEBRIS WAS IN THE
ROAD. MANY TREES WERE DOWN
IN MUNFORDVILLE. REPORT
RELAYED BY BROADCAST MEDIA.
MRCLocal storm report, May 11, 6:28 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
628 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 AM 5 N CAMPBELLSVILLE KY WIND DAMAGE
05/11/03 TAYLOR *** 4 INJ ***
A MOBILE HOME WAS
OVERTURNED. REPORTED BY
EMERGENCY MANAGEMENT.
MRCLocal storm report, May 11, 6:53 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
653 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM HOBSON KY WIND DAMAGE
05/11/03 TAYLOR ROOFS WERE BLOWN OFF THREE
BUILDINGS. REPORTED BY LAW
ENFORCEMENT.
0500 AM MUNFORDVILLE KY WIND DAMAGE
05/11/03 HART POSSIBLE TORNADO. THERE
WAS SEVERE DAMAGE TO THE
MUNFORDVILLE COURT HOUSE.
THREE SQUARE BLOCKS IN
DOWNTOWN MUNFORDVILLE WERE
DAMAGED...WITH TREES DOWN
AND ROOFS OFF BUILDINGS.
PUBLIC REPORTS RELAYED BY
BROADCAST MEDIA.
MRCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
10.9 hours before the tornado, 207 km from the path. May 11, 2003.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -64 J/kg
- Surface CAPE
- 2032 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.0
- 0-3 km lapse rate
- 5.6 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
1.1 hours after it, 207 km from the path. May 11, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -35187 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 536 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Lexington/Bluegrass (LEX), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 09:03 UTC | 71.6 | 69.8 | 230° 8 kt | 1006.1 | +TSRA BR | |
| 09:29 UTC | 69.8 | 64.4 | 190° 11 kt | 1005.1 | +TSRA BR | |
| 09:37 UTC | 68 | 64.4 | 200° 10 kt | 1005.4 | TSRA BR | |
| 09:54 UTC | 68 | 65 | 210° 8 kt | 16 | 1004.7 | +TSRA BR |
| 10:09 UTC | 68 | 66.2 | 240° 7 kt | 1004.7 | -TSRA | |
| 10:24 UTC | 68 | 64.4 | 230° 8 kt | 1004.4 | -RA | |
| 10:54 UTC | 67 | 65 | 220° 7 kt | 1004.4 | ||
| 11:54 UTC | 68 | 66 | 230° 13 kt | 20 | 1005.1 | |
| 12:10 UTC | 68 | 66.2 | 240° 13 kt | 21 | 1005.4 | |
| 12:20 UTC | 68 | 66.2 | 240° 15 kt | 23 | 1005.4 | |
| 12:42 UTC | 68 | 64.4 | 240° 15 kt | 1006.1 | ||
| 12:54 UTC | 69 | 64 | 250° 19 kt | 24 | 1006.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the touchdown began at 10:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of May 11, 2003
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 1:18 AM CDT | F3 | McLean, KY | 1.8 | 80 | 2 | $400,000 | |
| May 11 | 4:10 AM EDT | F2 | Hardin, KY | 6.5 | 120 | 5 | $1.0 million | |
| May 11 | 3:12 AM CDT | F1 | Davidson, TN | 4.5 | 200 | $500,000 | ||
| May 11 | 3:20 AM CDT | F3 | Williamson, TN | 1.0 | 300 | 1 | $2.2 million | |
| May 11 | 3:20 AM CDT | F1 | Wilson, TN | 3.6 | 200 | $500,000 | ||
| May 11 | 3:30 AM CDT | F1 | Williamson, TN | 0.5 | 200 | |||
| May 11 | 3:40 AM CDT | F1 | Sumner, TN | 5.5 | 200 | |||
| May 11 | 3:50 AM CDT | F3 | Rutherford, TN | 1.0 | 400 | $1.8 million | ||
| May 11 | 3:59 AM CDT | F1 | Hart, KY | 2.0 | 50 | $100,000 | ||
| May 11 | 5:30 AM EDT | F2 | Mercer, KY | 7.0 | 300 | 1 | 8 | $15 million |
| May 11 | 3:30 PM EDT | F1 | Wayne, NY | 2.3 | 50 | $150,000 | ||
| May 11 | 4:10 PM EDT | F0 | Lycoming, PA | 1.3 | 75 | $10,000 | ||
| May 11 | 5:30 PM PDT | F0 | Grant, WA | 0.1 | 0 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.